skip navigation

Skip Nav

Education Materials

Skip Navigation

Side Effects of HIV Medicines

HIV and Lactic Acidosis

(Last updated 9/30/2013; last reviewed 9/30/2013)

PrintHelp

Key Points

  • Lactic acidosis is a condition caused by the buildup of lactic acid in the blood. Lactic acid is produced when the body converts food into energy. 
  • All HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class may cause lactic acidosis, but the risk is greatest with didanosine (brand name: Videx), stavudine (brand name: Zerit), and zidovudine (brand name: Retrovir). Zidovudine is one of the HIV medicines in the following combination drugs: Combivir and Trizivir. (Combination drugs include two or more different HIV medicines in one pill.)
  • Early signs of lactic acidosis can include loss of appetite, nausea and vomiting, and stomach pain. Although these symptoms may not seem serious, they can be the first signs of potentially life-threatening lactic acidosis. If you are taking HIV medicines, always tell your health care provider about any symptoms that you are having—even symptoms that may not seem serious. 
  • Signs of life-threatening lactic acidosis can include above normal heart rate, rapid breathing, jaundice (yellowing of the skin and the whites of the eyes), and muscle weakness. If you are taking HIV medicines and have these signs of lactic acidosis, get medical help immediately.
  • Treatment for lactic acidosis involves stopping the HIV medicine that is causing the condition. In the rare cases when lactic acidosis becomes life-threatening, immediate, in-hospital treatment is necessary.

What is lactic acidosis?

Lactic acidosis is a condition caused by the buildup of lactic acid in the blood. Lactic acid (also called lactate) is produced when the body converts food into energy. Lactic acidosis is a rare but serious side effect of some HIV medicines.

Which HIV medicines can cause lactic acidosis?

HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class can cause the body to produce too much lactic acid. NRTIs can also damage the liver so that it can’t break down lactate in the blood. 

If you are taking NRTIs, it’s important to be aware of this rare side effect of NRTIs. The condition can be life threatening.

Are there specific NRTIs that can cause lactic acidosis?

All medicines in the NRTI drug class have been linked to lactic acidosis, but the link is strongest for the following NRTIs:

  • didanosine (brand name: Videx) 
  • stavudine (brand name: Zerit) 
  • zidovudine (brand name: Retrovir). Zidovudine is one of the HIV medicines in the following combination drugs: Combivir and Trizivir. (Combination drugs include two or more different HIV medicines in one pill.)

Are there other risk factors for lactic acidosis?

Additional risk factors for lactic acidosis include:

  • Being female
  • Pregnancy 
  • Obesity
  • Older age
  • Lower CD4 count

What are the symptoms of lactic acidosis?

Lactic acidosis often develops gradually. Early signs of the condition can include loss of appetite, nausea and vomiting, and stomach pain. Although these symptoms may not seem serious, they can be the first signs of potentially life-threatening lactic acidosis. If you are taking HIV medicines, always tell your health care provider about any symptoms that you are having—even symptoms that may not seem serious.

Lactic acidosis can advance rapidly. Signs of dangerously high levels of lactate in blood include:

  • Above normal heart rate
  • Rapid breathing
  • Jaundice (yellowing of the skin and the whites of the eyes)
  • Muscle weakness

If you are taking HIV medicines and have any of these symptoms, get medical help immediately.

What tests are used to detect lactic acidosis?

Tests used to diagnose lactic acidosis include:

  • A test to measure the level of lactate in the blood
  • Other blood tests, including tests to check the functioning of the liver
  • A physical exam to check for an enlarged liver 

What is the treatment for lactic acidosis?

Treatment for lactic acidosis involves stopping the HIV medicine that is causing the condition. However, stopping a medicine because of lactic acidosis doesn’t mean stopping HIV treatment. There are more than 20 HIV medicines to include in an HIV regimen. But if you are taking HIV medicines, do NOT cut down on, skip, or stop taking your medicines unless your health care provider tells you to. 

In the rare cases when lactic acidosis becomes life-threatening, immediate, in-hospital treatment is necessary. 

This fact sheet is based on information from the following sources: